Alert archive / Kentucky / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 45, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at May 20, 2017, 3:46 PM EDT for Lawrence County, Kentucky. It was in force for 14 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 20, 2017, 3:46 PM EDT (19:46 UTC)
- Expired
- May 20, 2017, 4:00 PM EDT
- In force
- 14 min
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Lawrence County, KY
The radar
The Jackson,KY radar (KJKL), 74 km from the middle of the area, began a volume at 19:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.8 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 559 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 130 m²/s²
- 0-3 km storm-relative helicity
- 151 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
112
WUUS51 KRLX 201946
SVRRLX
KYC127-202015-
/O.NEW.KRLX.SV.W.0045.170520T1946Z-170520T2015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston WV
346 PM EDT SAT MAY 20 2017
The National Weather Service in Charleston West Virginia has issued a
* Severe Thunderstorm Warning for...
Southeastern Lawrence County in northeastern Kentucky...
* Until 415 PM EDT
* At 346 PM EDT, a severe thunderstorm was located over Charley, or 8
miles southeast of Blaine, moving northeast at 10 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Louisa, Yatesville Lake State Park, Ulysses, Charley, Gallup,
Clifford and Glenhayes.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Please report Severe Weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.
You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.
&&
LAT...LON 3816 8270 3809 8258 3796 8248 3795 8250
3796 8253 3795 8258 3793 8258 3792 8260
3790 8260 3788 8263 3789 8267 3791 8272
3798 8286
TIME...MOT...LOC 1946Z 227DEG 7KT 3795 8273
HAIL...1.25IN
WIND...60MPH
$$
171 follow-up statement
429
WWUS51 KRLX 202000
SVSRLX
Severe Weather Statement
National Weather Service Charleston WV
400 PM EDT SAT MAY 20 2017
KYC127-202010-
/O.CAN.KRLX.SV.W.0045.000000T0000Z-170520T2015Z/
Lawrence KY-
400 PM EDT SAT MAY 20 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LAWRENCE COUNTY
IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.
LAT...LON 3816 8270 3809 8258 3796 8248 3795 8250
3796 8253 3795 8258 3793 8258 3792 8260
3790 8260 3788 8263 3789 8267 3791 8272
3798 8286
TIME...MOT...LOC 1957Z 227DEG 7KT 3840 8270
$$
17What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 3:16 PM EDT, 30 minutes earlier.
Area forecast discussion, May 20, 3:16 PM EDT, 30 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
316 PM EDT Sat May 20 2017
.SYNOPSIS...
A frontal boundary over the area will drift slowly the north
late this afternoon and evening, triggering showers and
thunderstorms. A stronger cold front crosses from the west
Sunday and Sunday night. High pressure moves in for Monday and
Monday night.
&&
.NEAR TERM /THROUGH SUNDAY/...
As of 305 PM Saturday...
Frontal boundary will lift northward this afternoon and evening.
With a moist airmass in place with afternoon heating will fire
convection just about anywhere over the area. With weak flow
aloft these storms will be slow movers. Any one of these storms
could product upwards of an inch or two. With the saturated
ground across the Southern Coalfields, went ahead an issued FFA
for that area.
Cold front to our west will continue to move eastward overnight
and should be on our doorstep by 12z Sunday. Increased pops as
front approaches. Generally went with a blend of guid for temps
through out.
&&
.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY/...
As of 305 PM Saturday...
Cold front pushes through Sunday night and exits early Monday
morning. Pwats increase with limited sfc CAPE and deep layered
shear. Therefore, expect an environment conducive to flash
flooding and not severe for Sunday. WPC has most of WV under a
Slight risk for excessive rainfall Sunday. A flash flood watch
may be required.
Behind the front, expect a period of cooler and drier air early
Monday into Tuesday.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
As of 305 PM Saturday...
The chances for rain return by midweek with the next frontal
system. Temperatures will return to a more seasonable level
during this period.
&&
.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
As of 154 PM Saturday...
VFR conditions will prevail through the early afternoon hours.
Heating along with frontal boundary lifting northward through
the region will fire Showers/TSTMs just about any where over the
area this afternoon and into this evening. MVFR/IFR cigs and
vsbys in and near those storms. Quickest development will be
along the WV/VA mountains from EKN-BKW line. SHRA/TSTMs should
die down after sunset. Some fog may develop in those areas where
it rained after midnight. Cold front to our west will continue
to move eastward during the day on Sunday and some convection
with this front could be over the area by midday Sunday.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SUNDAY...
FORECAST CONFIDENCE: Medium
ALTERNATE SCENARIOS: Timing and placement of showers/TSTMs this
afternoon may vary. Also, development and placement of fog may
vary overnight.
EXPERIMENTAL TABLE OF FLIGHT
CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO
AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 15 16 17 18 19 20 21 22 23 00 01 02
EDT 1HRLY 11 12 13 14 15 16 17 18 19 20 21 22
CRW CONSISTENCY H H H H H H H H H H H M
HTS CONSISTENCY H H H H H H H H H H H M
BKW CONSISTENCY H H H H H H H H H H H L
EKN CONSISTENCY H H H H H H H H H H H M
PKB CONSISTENCY L L H H H H H H H H H M
CKB CONSISTENCY H H H H H H H H H H H M
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05
EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01
CRW CONSISTENCY H H H H H H H H H H H M
HTS CONSISTENCY H H H H H H H H H H H M
BKW CONSISTENCY H H H H H H H H M M M L
EKN CONSISTENCY H H H H H H H H H H M L
PKB CONSISTENCY H H H H H H H H H H H M
CKB CONSISTENCY H H H H H H H H H H H M
AFTER 18Z SUNDAY...
Isolated IFR possible in fog Sunday and Monday nights, and in
showers and thunderstorms Sunday into Monday.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Flash Flood Watch until 10 PM EDT this evening for WVZ005-013-
024>026-033-034-515-516.
OH...None.
KY...Flash Flood Watch until 10 PM EDT this evening for KYZ105.
VA...Flash Flood Watch until 10 PM EDT this evening for VAZ003-004.
&&
SYNOPSIS...JS/JW
NEAR TERM...JS
SHORT TERM...JS/JW
LONG TERM...JS/JW
AVIATION...JSHazardous weather outlook, May 20, 3:27 PM EDT, 19 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 327 PM EDT Sat May 20 2017 WVZ006>011-014>020-027>032-039-040-517>526-211930- Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Putnam-Kanawha-Roane- Wirt-Calhoun-Ritchie-Doddridge-Clay-Braxton-Gilmer-Lewis-Harrison- Taylor-Upshur-Barbour-Northwest Fayette-Southeast Fayette- Northwest Nicholas-Southeast Nicholas-Northwest Webster- Southeast Webster-Northwest Pocahontas-Southeast Pocahontas- Northwest Randolph-Southeast Randolph- 327 PM EDT Sat May 20 2017 This Hazardous Weather Outlook is for portions of central West Virginia, northeast West Virginia, northern West Virginia, southeast West Virginia, southern West Virginia and western West Virginia. .DAY ONE...This Afternoon and Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Numerous showers and storms could produce very heavy rainfall on Sunday. The area is under a Slight Risk for Excessive Rainfall. Flash flood watch may be required. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. KYZ101>103-OHZ066-067-075-076-083>087-211930- Greenup-Carter-Boyd-Perry-Morgan-Athens-Washington-Jackson OH-Vinton- Meigs-Gallia-Lawrence OH- 327 PM EDT Sat May 20 2017 This Hazardous Weather Outlook is for portions of northeast Kentucky and southeast Ohio. .DAY ONE...This Afternoon and Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. A cold front will bring copious rainfall to the area on Sunday. The area is under a marginal risk for excessive rainfall on Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. KYZ105-VAZ003-004-WVZ005-013-024>026-033-034-515-516-211930- Lawrence KY-Dickenson-Buchanan-Wayne-Lincoln-Mingo-Logan-Boone- McDowell-Wyoming-Northwest Raleigh-Southeast Raleigh- 327 PM EDT Sat May 20 2017 ...FLASH FLOOD WATCH IN EFFECT UNTIL 10 PM EDT THIS EVENING... This Hazardous Weather Outlook is for portions of northeast Kentucky, southwest Virginia, and portions of southeast West Virginia, southern West Virginia and western West Virginia. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Numerous showers and storms could produce very heavy rainfall on Sunday. The area is under a Slight Risk for Excessive Rainfall. Flash flood watch may be required. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, May 20, 2:06 PM EDT, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Charleston WV
206 PM EDT SAT MAY 20 2017
WVZ523-524-201845-
Southeast Pocahontas-Northwest Pocahontas-
206 PM EDT SAT MAY 20 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN POCAHONTAS
COUNTY...
At 205 PM EDT, a strong thunderstorm was located near Beartown State
Park, or 10 miles north of Renick, moving northeast at 10 mph.
Winds in excess of 30 mph and half inch hail are possible with this
storm.
Locations impacted include...
Marlinton, Hillsboro, Buckeye and Cranberry Mountain Nature Center.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3804 8023 3805 8027 3811 8036 3822 8036
3835 8022 3814 8001
TIME...MOT...LOC 1805Z 230DEG 7KT 3813 8030
17Special weather statement, May 20, 3:24 PM EDT, 22 minutes before
Special Weather Statement
National Weather Service Charleston WV
324 PM EDT SAT MAY 20 2017
KYZ101>103-202015-
Boyd-Greenup-Carter-
324 PM EDT SAT MAY 20 2017
...A STRONG THUNDERSTORM WILL AFFECT BOYD...SOUTHEASTERN GREENUP AND
SOUTHEASTERN CARTER COUNTIES...
At 324 PM EDT, a strong thunderstorm was located over Grayson, moving
northeast at 10 mph.
Winds in excess of 30 mph and half inch hail are possible with this
storm.
Locations impacted include...
Ashland, Grayson, Cannonsburg, Princess, Durbin, Coalton, Denton,
Naples, Rush, Flatwoods, Russell, Bellefonte, Westwood, Lockwood,
Hopewell, Summit, Hitchins and Mavity.
This includes Interstate 64 in Kentucky between mile markers 169 and
191.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3853 8269 3851 8267 3836 8259 3836 8260
3835 8260 3833 8257 3832 8257 3830 8258
3828 8258 3823 8291 3837 8301
TIME...MOT...LOC 1924Z 246DEG 10KT 3832 8289
17Special weather statement, May 20, 3:40 PM EDT, 6 minutes before
Special Weather Statement
National Weather Service Charleston WV
340 PM EDT SAT MAY 20 2017
KYZ105-202015-
Lawrence-
340 PM EDT SAT MAY 20 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN LAWRENCE COUNTY...
At 339 PM EDT, a strong thunderstorm was located near Charley, or 7
miles southeast of Blaine, moving northeast at 5 mph.
Wind gusts up to 50 mph and nickel size hail are possible with this
storm.
Locations impacted include...
Yatesville Lake State Park, Ulysses, Charley and Gallup.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3818 8268 3795 8251 3796 8253 3795 8258
3793 8258 3792 8260 3789 8260 3788 8262
3789 8267 3791 8272 3797 8283 3798 8287
TIME...MOT...LOC 1939Z 228DEG 6KT 3795 8275
17The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 8:17 PM EDT | Special Weather Statement | RLX | Carter | 28 min |
| May 20, 2:56 PM EDT | Flash Flood Watch | RLX | Lawrence | 31 hr |
| May 20, 3:24 PM EDT | Special Weather Statement | RLX | Boyd | 51 min |
| May 20, 3:32 PM EDT | Severe Thunderstorm Warning | RLX | Boyd, Carter, Greenup | 28 min |
| May 20, 3:40 PM EDT | Special Weather Statement | RLX | Lawrence | 35 min |
| May 20, 4:00 PM EDT | Special Weather Statement | RLX | Boyd | 30 min |
| May 20, 4:20 PM EDT | Flash Flood Warning | RLX | Boyd, Carter, Greenup | 3 hr |
| May 20, 4:32 PM EDT | Special Weather Statement | RLX | Boyd | 43 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.